CLAVERACK—Within 48-hours of receiving specialized training to treat drug overdoses, a Columbia County Deputy used that training to save the life of a county resident.
Columbia County Sheriff David P. Bartlett said in a press release that his office was dispatched last week by Columbia County 911 to a report of a 63-year-old man who had possibly overdosed on pain medications.
Deputy Cindy Madison responded to the call for help and arrived on the scene to find the patient unresponsive and barely breathing. Deputy Madison immediately administered a medication known as Narcan to the patient, causing him to start breathing again. Shortly after Deputy Madison administered the Narcan, paramedics and fire department responders arrived to provide additional care and transport.
The new Narcan program is a project the Columbia County Sheriff’s Office has implemented in conjunction with Columbia County EMS Coordinator P.J. Keeler, Dr. Michael Dailey of Albany Medical Center and the State Sheriff’s Association to treat drug overdoses. Narcan is a medication that can reverse the effects of certain drugs – like morphine, hydrocodone, vicodin and heroin—known as opioids. When administered, Narcan works to block the effects of the opioids on the brain and restores breathing, the sheriff said in the release.
“I am proud to acknowledge the success of Sheriff Bartlett’s program. Thanks to the quick thinking and well trained Deputy, a patient who suffered an overdose of opioids will have a second chance at life.” Dr. Dailey, who developed the program, said in the release.
County EMS Coordinator Keeler echoed those sentiments, comparing the new program to the county’s AED/defibrillator program. “Several years ago we worked with the police agencies to put defibrillators in the patrol cars. This is building on that tiered medical response procedure,” Mr. Keeler said in the release.
The majority of the staff at the Sheriff’s Office has completed the required training to administer Narcan—the first law enforcement agency in Columbia County to do so.